National Recall of Potentially Contaminated Medication Associated with Meningitis Cases in Multiple States

Filed under: Community |

Dallas County Health and Human Services (DCHHS) is working with the Center for Disease Control and Prevention (CDC) and the Texas Department of State Health Services (DSHS)
regarding an ongoing multi-state investigation of fungal meningitis in patients who have received spinal steroid injections.

Three lots of widely-distributed steroid medications have been recalled by the New England Compounding Center (NECC) in Framingham, Massachusetts. Two healthcare facilities in Texas were identified to have received medication shipments from the recalled lot, including one facility located in Dallas County.

The facility located in Dallas County, Dallas Back Pain Management, has determined that some of their patients may have been exposed to the recalled product, and is in the process of contacting these patients.

To date, no cases of fungal meningitis have yet been identified in Texas. Symptoms of such infection include fever, new or worsening headache, or symptoms consistent with a stroke.

Patients of this facility who have received epidural steroid injections should seek medical evaluation if they are experiencing symptoms.

CDC and FDA are currently recommending that healthcare professionals immediately cease use of any product manufactured by the NECC until further information is available.

Further information can be found at: http://www.cdc.gov/hai/outbreaks/meningitis.html.